Heavy Rain, Hidalgo
- When
- September 27, 12:00 AM CST to 11:59 PM CST
- Where
- Hidalgo County, 0.31 mi SE of San Manuel
- Reported by
- COOP Observer
- Coordinates
- 26.567, -98.117
COOP observer in Linn-San Manuel reported 4.45 inches of rainfall.
Showers and thunderstorms would continue to plague the region on the 27th. By noon, a slow moving band of blinding rains developed in rural northeast Starr and northwest Hidalgo counties, and would soon link up with other cells forming from Reynosa/Tamaulipas into the Mcallen, Edinburg, San Juan, and Pharr area early in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
Showers and thunderstorms would continue to plague the region on the 27th. By noon, a slow moving band of blinding rains developed in rural northeast Starr and northwest Hidalgo counties, and would soon link up with other cells forming from Reynosa/Tamaulipas into the Mcallen, Edinburg, San Juan, and Pharr area early in the afternoon. Poor drainage areas were unable to keep up with the rainfall rates, and water up to 3 feet deep piled up in a few areas until a little while after the rain moved east. Farther north, in rural central and northern Hidalgo County, rains continued well after they had cleared out from the larger population centers. Nearly 4 and a half inches fell in San Manuel during the afternoon. Further east in Cameron County an evening round of rain dropped 4 to 6 additional inches and flooded areas from the La Tina Ranch to Holly Beach and the Laguna Atascosa National Wildlife Refuge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 26, 11:39 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 1239 AM CDT SAT SEP 27 2014 .DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW. && .AVIATION...HEAVY SHOWERS ARE MOVING ONSHORE AND BEGINNING TO AFFECT THE BRO AERODROME...WHILE HRL AND MFE ARE WEATHER-FREE... FOR NOW. VFR/MVFR IS EXPECTED THROUGH THE REMAINDER OF THE OVERNIGHT HOURS WITH CONVECTION LIKELY TO AFFECT ALL AERODROMES PRIOR TO SUNRISE. TOMORROW...VFR WILL PREVAIL WITH SHOWERS LIKELY THROUGH THE DAY. THE LOSS OF DAYTIME HEATING TOMORROW NIGHT SHOULD LEAD TO TRANQUIL CONDITIONS...WITH MVFR POSSIBLE. && .PREV DISCUSSION... /ISSUED 245 PM CDT FRI SEP 26 2014/ SHORT TERM /NOW THROUGH SATURDAY NIGHT/...A LINE OF SCATTERED SHOWERS CONTINUES TO TREK WESTWARD ACROSS SOUTH TEXAS...REMNANTS OF THE LARGER ACTIVITY THAT WAS ACROSS THE GULF WATERS OVERNIGHT. ACTIVITY IS EXPECTED TO INCREASE IN COVERAGE LATER TODAY AND TONIGHT AND CONTINUE INTO THE DAY SATURDAY. RIGHT NOW THE CUTOFF H5 LOW IS CENTERED DIRECTLY OVER THE BIG BEND REGION...WITH AN IMPULSE WRAPPING AROUND THE SOUTH SIDE HEADING INTO SOUTH TEXAS. COASTAL TROUGHING HAS DEVELOPED...AND IS VERY WEAK AS EXPECTED. THE IMPULSE WRAPPING INTO THE REGION WILL START TO ENHANCE ACTIVITY LATER TODAY AND CONTINUE INTO TOMORROW MORNING. WILL CONTINUE TO GO WITH GOOD CHANCE TONIGHT INTO TOMORROW MORNING. ANY SHOWER ACTIVITY WILL BRING HEAVY DOWNPOURS IN LOCALIZED LOCATIONS. MY ONE CONCERN IS THE AMOUNT OF DRY AIR WRAPPING AROUND THE H5 LOW...WHICH IS MAKING SIGNIFICANT PROGRESS AROUND THE SOUTHERN END. THE DRY AIR WOULD BE AN INHIBITING FACTOR TO WIDESPREAD SHOWERS...BUT WOULD ALSO INCREASE THE AMOUNT OF THUNDER IN THE REGION. SO CONTINUOUS RAINFALL NO LONGER A GIVEN ESPECIALLY FOR THE LATER HOUR TOMORROW. CLOUD COVER WILL BE THICK ENOUGH TOMORROW TO AGAIN HOLD HIGHS DOWN IN THE LOW 80S. LONG TERM /SUNDAY THROUGH THURSDAY/...THE MID LEVEL LOW OVER CENTRAL TEXAS WILL EJECT NORTHEAST AS THE INVERTED SURFACE TROUGH OVER THE WESTERN GULF OF MEXICO BEGINS TO DISSIPATE SATURDAY NIGHT INTO SUN. LINGERING MOISTURE ACROSS THE CWA WILL SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS SUNDAY. WEAK MID LEVEL RIDGING WILL BUILD ACROSS THE REGION SUNDAY INTO MONDAY AND TUESDAY...RESULTING IN DRIER WEATHER AND THE RETURN OF NEAR NORMAL HIGH TEMPERATURES. MID LEVEL RIDGING OVERHEAD WILL FLATTEN AND SHIFT EAST ON TUE... WITH A MORE ROBUST SOUTHEAST FLOW SETTING UP. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS MOISTURE INCREASES ACROSS THE AREA. LOW PRESSURE WILL DEVELOP OVER THE SOUTHERN PLAINS WEDNESDAY UNDER A MID LEVEL TROUGH... PREVIOUSLY A MID LEVEL LOW OVER NEVADA... SHIFTING EAST...WITH THE UNDERLYING LOW AND ATTACHED COLD FRNT MOVING MORE EAST TO WEST THAN SOUTH... BUT WITH THE FRONT MAKING IT INTO CENTRAL TEXAS BY THE END OF THE WEEK. MARINE... NOW THROUGH SATURDAY NIGHT...SHOWERS AND THUNDERSTORMS STILL A THREAT TONIGHT AS INSTABILITY FROM COASTAL TROUGH REMAINS IN PLACE. GENERAL LONG FETCH SEAS WILL RUN 4 TO 5 FEET...BUT AGITATION FROM SHOWERS AND THUNDERSTORMS WILL ADD ANOTHER FOOT TO WAVE HEIGHTS TONIGHT INTO TOMORROW. COASTAL TROUGH WILL CONTINUE TO PRODUCT WINDS OF 15 TO 20 KNOTS...SO MARINERS ARE ADVISED CAUTION. WITH SHOWER ACTIVITY CONTINUING THROUGH SATURDAY NIGHT...AGITATED SEAS WILL CONTINUE THROUGH MOST OF THE NIGHT. SUNDAY THROUGH TUESDAY...EXERCISE CAUTION CONDITIONS OVER THE GULF WILL EXTEND INTO SATURDAY NIGHT DUE TO SLIGHTLY STRONGER NORTHEAST WINDS AND ELEVATED SEAS. OTHERWISE...LIGHT TO MODERATE NORTHEAST TO EAST WINDS WILL PREVAIL SUNDAY THROUGH TUESDAY. MODERATE SEAS SATURDAY NIGHT WILL GRADUALLY DECREASE THROUGH THE PERIOD. RAIN CHANCES WILL BEGIN TO DECREASE ON SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE LOWER TEXAS COASTAL WATERS THROUGH EARLY NEXT WEEK. COASTAL FLOODING...A LONG FETCH OF BREEZY WINDS FROM THE EAST WILL OCCUR OVER THE ENTIRE GULF OF MEX THROUGH SATURDAY...WHILE ASTRONOMICAL HIGH TIDE RUN BETWEEN 1.4 AND 1.8 FEET ABOVE NORMAL. THE COMBO OF THE WINDS...PRODUCING ROUGH SWELLS FROM THE EAST AND THE HIGHER THAN NORMAL TIDES MAY PRODUCE SOME MINOR COASTAL FLOODING ON THE BEACHES THROUGH THE NEXT 36 HOURS...ESPECIALLY AT HIGH TIDE. && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/RGV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 348 PM CDT FRI SEP 26 2014 TXZ248>257-272100- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 348 PM CDT FRI SEP 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACH FOR THE REST OF TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL WITH POSSIBLE MINOR LOCALIZED FLOODING. MINOR COASTAL FLOODING IS POSSIBLE AT LOCAL BEACHES TONIGHT DUE TO ROUGH SWELLS AND HIGHER THAN NORMAL ASTRONOMICAL TIDES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ELEVATED RISK FOR RIP CURRENTS IS LIKELY AT LOCAL BEACHES SATURDAY AND SUNDAY. SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORMS ACTIVITY IS EXPECTED AGAIN SATURDAY. HEAVY RAINFALL IS AGAIN POSSIBLE WITH MINOR FLOODING OF LOW LYING AND POORLY DRAINING AREAS. MINOR COASTAL FLOODING IS POSSIBLE AT LOCAL BEACHES SATURDAY AND AGAIN SUNDAY DUE TO ROUGH SWELL AND HIGHER THAN NORMAL TIDES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-272100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 348 PM CDT FRI SEP 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
905 PM CDT FRI SEP 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FLASH FLOOD RIO GRANDE CITY 26.38N 98.83W
09/26/2014 STARR TX LAW ENFORCEMENT
RIO GRANDE CITY SHERIFFS OFFICE REPORTS EMBASSY STREET
CLOSED DUE TO FLOODING. ALSO HOUSE FLOODED ON CENICA
STREET. LOS OLMOS CREEK ALSO OUT OF BANKS...DEPTH OF
FLOODWATER UNKNOWN.
&&
EVENT NUMBER BRO1400070
TOMASELLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
936 PM CDT FRI SEP 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM FLASH FLOOD RIO GRANDE CITY 26.38N 98.83W
09/26/2014 STARR TX LAW ENFORCEMENT
STARR COUNTY SHERIFFS OFFICE REPORTS LOS OLMOS CREEK IS
2 TO 3 FEET ABOVE ITS BANK IN THE LAS LOMAS AREA. LAS
LOMAS NEIGHBORHOOD FLOODED...DEPTH OF FLOODWATER
UNKNOWN.
&&
EVENT NUMBER BRO1400071
TOMASELLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1102 PM CDT FRI SEP 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD RIO GRANDE CITY 26.38N 98.83W
09/26/2014 STARR TX FIRE DEPT/RESCUE
RIO GRANDE CITY FIRE DEPARTMENT REPORTS 9 INCHES OF
FLOWING WATER ON EMBASSY STREET. RGCFD ALSO REPORTS
SANDBAGS DELIVERED TO 3 HOMES AND 3 VEHICLES REMOVED
FROM FLOODWATERS.
&&
EVENT NUMBER BRO1400072
TOMASELLIThe Brownsville radar (KBRO), 100 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
4 heavy rain, 2 flash flood. Local standard time, as filed.
COOP observer in Linn-San Manuel reported 4.45 inches of rainfall.
Numerous social media posts reported street flooding in Edinburg.
Numerous social media posts reported street flooding in McAllen, with water near the top of tire wells in some locations.
ASOS at KMFE reported 2.36 inches of rainfall in just under 2 hours.
Broadcast media reported flash flooding in rural Hidalgo County. Flood waters damaged property and several feet of standing water remained.
An off duty NWS employee reported as much as 6 inches of flowing water remaining on the road in the immediate vicinity of La Tina, as well as several stalled cars. There was also evidence of flash flooding on FM 1847 and FM 106 near La Tina and the Laguna Atascosa National Wildlife Refuge. The road bed had been partially washed away on FM 106. Water remained in or up to the edge of some homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543749, 543751, 543752, 543750, 543756, 543755.